MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52359
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty of calcified vessels, an advance 35 lp low profile balloon catheter ruptured circumferentially and became stuck in another manufacturer's 5 french sheath.The male patient, of unknown age, reportedly had a history of calcified stenoses of the iliac arteries and superficial femoral artery (sfa).An angiogram was performed prior to angioplasty.Angioplasty of the left sfa was performed successfully from a right femoral approach, using another manufacturer's 5 french sheath and a cook tsf-35-260 wire guide.The sheath was then pulled back to treat he right common iliac artery, which reportedly had a 75% stenosis from calcifications.A new balloon (complaint device) was positioned for inflation.The user attempted to inflate the balloon using a 50/50 solution of omnipaque contrast to heparinized saline, using an inflation device, when the device ruptured circumferentially at four atmospheres upon the first inflation.The balloon then became stuck in the sheath and the entire sheath was removed, over the wire guide, in order to retrieve the balloon in its entirety.Negative pressure was maintained and blood was observed in the inflation device as the balloon was retrieved.The wire position was maintained and a new introducer and balloon of the same size were advanced and used to complete the procedure successfully.The patient did not have "much" angulation or tortuosity.The balloon was not inflated inside a stent prior to rupture.The overall procedure time was prolonged; however, the patient reportedly did not experience any adverse effects due to the event.
 
Additional Manufacturer Narrative
Investigation - evaluation.Reviews of the complaint history, device history record, drawing, instructions for use (ifu), manufacturer¿s instructions, and quality control procedures, and a visual inspection and dimensional verification of the returned device were conducted during the investigation.The visual inspection of the returned device revealed the device to be used and damaged.Biomatter was present throughout the device.Another manufacturer¿s sheath was visible and able to freely slide on the catheter shaft.The balloon material was found to have separated into two halves.The balloon material was present and attached to the catheter shaft at either balloon bonded region.Elongation was noted between two balloon bonds, and a kink was also found in this area.The catheter shaft was also noted to have been elongated at the end of the manifold to 4cm.Both marker bands were present and not secure, as attributed to elongation of this area.The elongation was attributed to device use and difficult removal post-rupture.Additionally, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no related nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawing, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states "the device is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries; including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral; and obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The document also instructs that if balloon pressure is lost and/or the balloon ruptures, deflate the balloon and sheath as a unit." based on the information provided and the examination of the returned product, investigation has concluded that no cause for the device failure could be established.Measures are being conducted to address this failure mode.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8874276
Report Number1820334-2019-01965
Device Sequence Number2078933
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)220521(10)9754855
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/21/2022
Device Model NumberG52359
Device Catalogue NumberPTA5-35-80-8-4.0
Device Lot Number9754855
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Initial Date Received by Manufacturer 07/31/2019
Supplement Date Received by Manufacturer09/05/2019
Initial Report FDA Received Date08/08/2019
Supplement Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5 FR 45 CM DESTINATION SHEATH (TERUMO)